DRUGS & SLEEP DISORDERS

     Drugs can cause obstructive sleep apnea (OSA) and can make patients who already have OSA get worse.  An obstructive sleep apnea event is caused when the tongue blocks the throat repeatedly during sleep completely for at least 10 seconds.  If the number of those events is 5 or more per hour during sleep, a medical diagnosis of OSA is made.  Some of the signs of OSA include daytime sleepiness, loud snoring, witnessed breathing interruptions, acid reflux, and awakening due to gasping or choking.

     Antidepressant and antipsychotic medications can cause patients to gain significant amounts of weight, snore loudly, and end up with heart attacks and strokes.  Any medication which can cause a patient to gain weight has the potential to either cause OSA or make a preexisting condition of OSA worse.  OSA is mainly a structural problem of a narrow jaw and of a narrow upper airway.  If fat is added in the throat due to an overweight condition, the risk becomes much worse.

     Many antidepressants such as Pamelor, Paxil, and Elavil, stimulate people’s appetites.  Another side effect of some of these medications is to suppress rapid eye movement (REM) sleep.  Some of the costs of not getting enough REM sleep (should have 2 hours each night) include a more excitable nervous system which results in a lowering of pain thresholds.  There are also more cognitive problems such as learning and memory.

     Depakote, which is valproic acid, is a mood stabilizer used in treatment of bipolar disorder, seizure, and migraine.  One study revealed over 20% of patients on mood stabilizers gained 10 or more pounds over a one year period.  This can cause a great increase in OSA.

     Risperdal, Seroquel, Zyprexa, Abilify, and other anti-psychotics have been known to cause more than 5% weight gain in a great number of patients.  They also may cause insulin resistance and that can lead to diabetes.  Taking Zyprexa for just two weeks caused an increase in food intake by almost 20%.

     And, as is well known, chronic use of corticosteroids to reduce inflammation leads to significant weight gain.  A common one is Prednisone.

     Antihistamines, including Allegra and Zyrtec, have been found to increase overweight status of patients.  Over half of patients on these medications are more apt to be overweight.

     Patients on insulin have better control of sugar in their diets and therefore  should have better control of weight also.  But a study shows insulin by itself will promote increase in weight.

     Atenolol, metoprolol, and propranolol (beta-blockers) are associated with a significant amount of increased weight. 

     There are many, many more medications that cause weight gain which is causing sleep disturbances.  All patients, especially those who already have OSA, should be aware of the medications they are taking and note any weight gain to their sleep physician and the prescribing doctor to see if there are alternative medications they can take which do not cause weight gain.

     There is a simple test for OSA that can be done right in your home known as a home sleep test.  Make a free consultation appointment in our office to discuss this—OSA is deadly.  If you snore, have daytime sleepiness, or don’t feel FABULOUS when you wake up, you may have OSA.  And treatment does NOT have to be that “mask”.  Our website www.NwSleepDoc.com has a lot on information you may be interested in regarding OSA and its treatment.

       Dr. Donald Johnson founded Northwest Treatment Center for Snoring & Sleep Apnea in Coeur d’Alene to help patients stop their snoring and LIVE FREE WITH NO LIMITS!  His office is at 114 W. Neider Ave. Suite 102, in Coeur d’Alene, near Costco.  The website for more information is www.NWSleepDoc.com and the office phone is 1-844-84SNORE.  SCHEDULE AN APPOINTMENT TODAY!